Advertisement

Potential Analysis

, Volume 48, Issue 2, pp 181–206 | Cite as

Constantin and Iyer’s Representation Formula for the Navier–Stokes Equations on Manifolds

  • Shizan Fang
  • Dejun LuoEmail author
Article

Abstract

The purpose of this paper is to establish a probabilistic representation formula for the Navier–Stokes equations on compact Riemannian manifolds. Such a formula has been provided by Constantin and Iyer in the flat case of n or of T n . On a Riemannian manifold, however, there are several different choices of Laplacian operators acting on vector fields. In this paper, we shall use the de Rham–Hodge Laplacian operator which seems more relevant to the probabilistic setting, and adopt Elworthy–Le Jan–Li’s idea to decompose it as a sum of the square of Lie derivatives.

Keywords

Navier–Stokes equations Stochastic representation de Rham–Hodge Laplacian Stochastic flow Pull-back vector field 

Mathematics Subject Classification (2010)

35Q30 58J65 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Notes

Acknowledgments

The two authors would like to thank D. Elworthy for his interest on this work, and for drawing their attentions to Riemannian symmetric spaces. The second author is grateful to the financial supports of the National Natural Science Foundation of China (Nos. 11431014, 11571347), the Seven Main Directions (Y129161ZZ1) and the Special Talent Program of the Academy of Mathematics and Systems Science, Chinese Academy of Sciences.

References

  1. 1.
    Ambrosio, L.: Transport equation and Cauchy problem for BV vector fields. Invent. Math. 158, 227–260 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Ambrosio, L., Figalli, A.: Geodedics in the space of measure-preserving maps and plans. Arch. Rational Mech. Anal. 194, 421–469 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Antoniouk, A., Arnaudon, M., Cruzeiro, A.B.: Generalized stochastic flows applications to incompressible viscous fluids. Bull. Sci. Math. 138(4), 565–584 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Arnaudon, M., Cruzeiro, A.B.: Lagrangian Navier–Stokes diffusions on manifolds: variational principle and stability. Bull. Sci. Math. 136(8), 857–881 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Arnaudon, M., Cruzeiro, A.B., Fang, S.: Generalized stochastic Lagrangian paths for the Navier–Stokes equation. Ann. Sc. Norm. Super. Pisa Cl. Sci. (5), doi: 10.2422/2036-2145.201602_006 arXiv:1509.03491v1
  6. 6.
    Brenier, Y.: The least action principle and the related concept of generalized flows for incompressible perfect fluids. J. Amer. Math. Soc. 2, 225–255 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Brenier, Y.: Minimal geodesics on groups of volume-preserving maps and generalized solutions of the Euler equations. Comm. Pure Appl. Math. 52, 411–452 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Busnello, B., Flandoli, F., Romito, M.: A probabilistic representation for the vorticity of a three-dimensional viscous fluid and for general systems of parabolic equations. Proc. Edinb. Math. Soc. 48, 295–336 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Chen, W., Li, X.: Introduction to Riemannian Geometry (in Chinese), vol. 2. Peking University Press (2004)Google Scholar
  10. 10.
    Chorin, A.J.: Numerical study of slightly visous flow. J. Fluid Mech. 57, 785–796 (1973)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Cipriano, F., Cruzeiro, A.B.: Navier–Stokes equation and diffusions on the group of homeomorphisms of the torus. Comm. Math. Phys. 275(1), 255–269 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Constantin, P., Iyer, G.: A stochastic Lagrangian representation of the three-dimensional incompressible Navier–Stokes equations. Comm. Pure Appl. Math. 61(3), 330–345 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Di Perna, R.J., Lions, P.L.: Ordinary differential equations, transport theory and Sobolev spaces. Invent. Math. 98, 511–547 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Eells, J., Elworthy, K.: Stochastic dynamical systems Control Theory and Topics in Functional analysis, vol. III, pp 179–185. Intern. Atomic Energy Agency, Vienne (1976)Google Scholar
  15. 15.
    Elworthy, K.D., Le Jan, Y., Li, X.-M.: On the geometry of diffusion operators and stochastic flows. Lecture Notes in Mathematics, 1720, Springer–Verlag (1999)Google Scholar
  16. 16.
    Fang, S., Li, H., Luo, D.: Heat semi-group and generalized flows on complete Riemannian manifolds. Bull. Sci. Math. 135, 565–600 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Fang, S., Luo, D., Thalmaier, A.: Stochastic differential equations with coefficients in Sobolev spaces. J. Funct. Anal. 259, 1129–1168 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Fang, S., Zhang, T.: Isotropic stochastic flow of homeomorphisms on S d for the critical Sobolev exponent. J. Math. Pures Appl. 85(4), 580–597 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Helgason, S.: Differential Geometry and Symmetric spaces. Academic Press, New York (1962)zbMATHGoogle Scholar
  20. 20.
    Kobayashi, S., Nomizu, K.: Foundations of differential geometry. Vol. II. Reprint of the 1969 original. Wiley Classics Library. A Wiley-Interscience Publication. Wiley, New York (1996)Google Scholar
  21. 21.
    Kunita, H.: Stochastic differential equations and stochastic flows of diffeomorphisms. École d’é,té de probabilités de Saint-Flour, XII–1982, pp. 143–303, Lecture Notes in Math, p 1984. Springer, Berlin (1097)Google Scholar
  22. 22.
    Kunita, H.: Stochastic flows and stochastic differential equations. Cambridge Studies in Advanced Mathematics, vol. 24. Cambridge University Press, Cambridge (1990)Google Scholar
  23. 23.
    Le Jan, Y., Raimond, O.: Integration of Brownian vector fields. Ann. Probab. 30, 826–873 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Le Jan, Y., Sznitman, A.S.: Stochastic cascades and 3-dimensional Navier–Stokes equations. Probab. Theory Related Fields 109, 343–366 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Luo, D.: Stochastic Lagrangian flows on the group of volume-preserving homeomorphisms of the spheres. Stochastics 87(4), 680–701 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Malliavin, P.: Formule de la moyenne, calcul de perturbations et théorème d’annulation pour les formes harmoniques. J. Funct. Anal. 17, 274–291 (1974)CrossRefzbMATHGoogle Scholar
  27. 27.
    Pierfelice, V.: The incompressible Navier–Stokes equations on non-compact manifolds. J. Geom. Anal. 27(1), 577–617 (2017). arXiv:1406.1644 MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Raimond, O.: Flots browniens isotropes sur la sphère. Ann. Inst. H. Poincar Probab. Statist. 35, 313–354 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Stroock, D.: An introduction to the analysis of paths on a Riemannian manifold. Mathematical Surveys and Monographs, vol. 74. American Mathematical Society, Providence, RI (2000)Google Scholar
  30. 30.
    Temam, R.: Navier–Stokes equations and nonlinear functional analysis. 2nd edn. CBMS-NSF Regional Conference Series in Applied Mathematics, vol. 66. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA (1995)Google Scholar
  31. 31.
    Temam, R., Wang, S.: Inertial forms of Navier–Stokes equations on the sphere. J. Funct. Analysis 117, 215–242 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Zhang, X.: A stochastic representation for backward incompressible Navier–Stokes equations. Probab. Theory Related Fields 148(1–2), 305–332 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Zhang, X.: Stochastic flows of SDEs with irregular coefficients and stochastic transport equations. Bull. Sci. Math. 134(4), 340–378 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Zhang, X.: Quasi-invariant stochastic flows of SDEs with non-smooth drifts on compact manifolds. Stochastic process. Appl. 121, 1373 (2011)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2017

Authors and Affiliations

  1. 1.I.M.B.Université de BourgogneDijonFrance
  2. 2.Key Laboratory of Random Complex Structures and Data Sciences, Academy of Mathematics and Systems ScienceChinese Academy of SciencesBeijingChina
  3. 3.School of Mathematical SciencesUniversity of the Chinese Academy of SciencesBeijingChina

Personalised recommendations